Thunderstorm Wind, Hancock
- When
- July 18, 3:33 PM EST
- Where
- Hancock County, Sunset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.200, -68.700
Trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 2:09 PM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 309 PM EDT TUE JUL 18 2006 .SYNOPSIS...A STRONG COLD FRONT WILL PUSH THE GULF OF MAINE TONIGHT. SHOWERS AND THUNDERSTORMS WILL COME TO AND END IN THE DRIER AIR BEHIND THE FRONT. HIGH PRESSURE WILL BUILD OVER THE REGION WEDNESDAY INTO WEDNESDAY NIGHT AND THEN SLIDE EAST OF THE AREA ON THURSDAY. LOW PRESSURE WILL APPROACH ON FRIDAY. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... NOT MUCH TIME FOR DISCUSSION SINCE SEVERE WEATHER IS ONGOING. FRONT CAUSING THE SERVER WEATHER WILL MOVE OFF THE COAST BY EARLY THIS EVENING BRING THE SEVERE WEATHER TO AN END. COOLER AND DRIER CONDITIONS ALONG WITH HIGH PRESSURE WILL MOVE IN BEHIND THE FRONT FOR WEDNESDAY AND THURSDAY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... LOW PRESSURE ALONG A FRONT IS EXPECTED TO MOVE THRU THE FORECAST AREA FRIDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT SATURDAY. LOW PRESSURE WILL PASS TO THE SOUTH OF NEW ENGLAND SUNDAY ALONG A FRONTAL SYSTEM. THE FRONT IS EXPECTED TO REMAIN IN THE GULF OF MAINE MONDAY AND TUESDAY. THE GRIDS FOR THIS PERIOD HAVE BEEN INITIALIZED WITH HPC DATA. HPC TEMPERATURES ACROSS THE COASTAL WATERS HAVE BEEN REPLACED WITH THE DGEX SINCE HPC NUMBERS MUCH TOO HIGH GIVEN THE COLD SEA SURFACE TEMPERATURES. DEW POINTS AND WIND OVER LAND HAVE BEEN LEFT AS GIVEN IN HPC DATA. SKY AND POPS FROM HPC HAVE BEEN MANUALLY MODIFIED AND SMOOTHED. QPF CREATED WITH GFS BUT MANUALLY MODIFIED TO BETTER FIT POP GRIDS. && .AVIATION... VFR CONDITIONS EXPECTED THRU THE NEXT 24 HOURS. WILL MENTION VICINITY OF THUNDERSTORMS UNTIL 21Z. && .MARINE... SHORT TERM: HAVE CREATED WIND GRIDS WITH A 50/50 BLEND OF NAM12 AND GFS. WAVE GRIDS INITIALIZED WITH WNA WAVE WATCH III BUT MANUALLY LOWERED 70 TO 80 PERCENT TO COMPENSATE FOR WAVE MODEL BIAS. LONG TERM: HAVE INITIALIZED THE WIND GRIDS WITH HPC DATA. HPC WIND SPEEDS LOOKED HIGH FOR THE COASTAL WATERS FOR THIS PERIOD GIVEN THE RELATIVELY COLD SEA SURFACE TEMPERATURES...SO HAVE MANUALLY LOWERS SOME OF THE NUMBERS. LOW PRESSURE ALONG A FRONTAL SYSTEM SHOULD PRODUCE A LONG SOUTHERLY FETCH FRIDAY TO THE SOUTH AND EAST OF THE LOCAL WATERS. WINDS SATURDAY AND SUNDAY ARE EXPECTED TO BE LIGHT WITH COMBINED SEAS DOMINATED BY SOUTHERLY SWELL AS A RESULT OF FETCH FRIDAY. SEAS INITIALIZED WITH WNA WAVE WATCH III...BUT HAVE MODIFIED HEIGHTS BASED ON SWELL FIELD DERIVED FROM SPECTRAL POINT CAR01 SINCE WIND WAVE GROUP SHOULD BE NEGLIGIBLE BASED ON WIND SPEEDS FORECASTED FOR THE LOCAL WATERS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...VJN LONG TERM/MARINE...MIGNONE AVIATION...WOLFE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 425 AM EDT TUE JUL 18 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-190830- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 425 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS INDICATED THAT ALL OF NORTHERN AND EASTERN MAINE AS WELL AS THE COASTAL WATERS FROM STONINGTON TO EASTPORT HAVE BEEN PLACED IN A SLIGHT RISK FOR SEVERE WEATHER TODAY. A STRONG COLD FRONT OVER QUEBEC PROVINCE WILL MOVE SOUTHEAST REACHING NORTHERN MAINE LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN MOVE OFF THE DOWNEAST MAINE COAST BY EARLY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN ADVANCE AND ALONG THE COLD FRONT POSSIBLY BECOMING SEVERE BY BEING ACCOMPANIED BY STRONG DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL TODAY. PEOPLE CAMPING THROUGHOUT THE ALLAGASH WATERWAY...WITHIN BAXTER STATE PARK OR ALONG THE COAST AT ACADIA NATIONAL PARK AND BAR HARBOR SHOULD MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE IN CARIBOU. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY WIND DAMAGE...HAIL AND FLOODING ASSOCIATED WITH THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. AMATEUR RADIO OPERATORS ARE ASKED TO ACTIVATE NETS ACROSS NORTHERN AREAS THIS MORNING AND ACROSS DOWNEAST THIS AFTERNOON AND RELAY ALL INFORMATION RECEIVED TO THE NATIONAL WEATHER SERVICE IN CARIBOU. FITZSIMMONS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL EDDINGTON 44.83N 68.69W
07/18/2006 E1.25 INCH PENOBSCOT ME TRAINED SPOTTER
HAIL SIZE BETWEEN QUARTER AND HALF DOLLAR.
&&
STUREYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
322 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL WESLEY 44.95N 67.66W
07/18/2006 E1.00 INCH WASHINGTON ME CO-OP OBSERVER
QUARTER SIZE HAIL REPORTED
&&
STUREYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL GREAT POND 44.94N 68.28W
07/18/2006 E1.00 INCH HANCOCK ME PUBLIC
QUARTER SIZE HAIL REPORTED.
&&
STUREYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
341 PM EDT TUE JUL 18 2006
MEZ017-030-182045-
WASHINGTON COUNTY...
341 PM EDT TUE JUL 18 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...
AT 336 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER DEBLOIS. THE STORM WAS MOVING EAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 445 PM EDT INCLUDE...
DEBLOIS... CHERRYFIELD... HARRINGTON...
COLUMBIA... COLUMBIA FALLS... CENTERVILLE...
JONESBORO... JONESPORT... MACHIAS...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4482 6810 4461 6810 4445 6720 4485 6718
NOUHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
354 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL DENNYSVILLE 44.90N 67.23W
07/18/2006 E2.75 INCH WASHINGTON ME TRAINED SPOTTER
BASEBALL SIZE HAIL REPORTED
&&
STUREYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
355 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG WESLEY 44.95N 67.66W
07/18/2006 WASHINGTON ME PUBLIC
TREES DOWN ON STATE ROAD ON STATE ROAD 192.
&&
STUREYThe Portland,ME radar (KGYX), 129 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526691.